Mississippi, 2021

Flash Flooding and Damaging Wind in Mississippi, June 19 to 24, 2021

June 19 to 24, 2021 · NWS JAN · 3 events in 3 counties and zones

Scattered thunderstorms in late June produced isolated damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms in late June produced isolated damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 19, 6:21 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 19, 6:21 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
721 PM CDT Sat Jun 19 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
In the wake of a tropical system, some remnant shra and low clouds
persist in the eastern terminals. Although VFR will be possible
for much of the central and western CWA, enhanced llvl moisture
for the Pine Belt and the eastern TAF sites will result in a more
pessimistic forecast with IFR cigs through early morning.
Conditions should improve through the day, with vcsh in the east
through the afternoon.

&&

.DISCUSSION...
Tonight and Sunday: At mid afternoon local radars showed the
center of Tropical Storm Claudette over east central Mississippi.
Claudette will weaken as it moves east northeast tonight into
Alabama and the rainfall will taper off from the west. Most of the
measurable precipitation will end in our CWA a little after
midnight. The gusty winds over east Mississippi will diminish this
evening as well. has moved into the southern portions of our CWA,
the main threat for strong gusty winds, heavy rainfall, and brief
tornadoes has shifted east of Mississippi and we have cancelled
the Flash Flood Watch and Wind Advisory that was in effect for our
CWA. Claudette is expected to track northeast today and slowly
weaken. Rain chances and some gusty winds will continue over east
Mississippi this afternoon before tapering off this evening. Come
Sunday morning wl still have a moist airmass in place and our low
level winds will become southerly again. A weak mid level trough
also linger over our region. Daytime heating is expected to result
in the development of isolated to scattered showers and
thunderstorms from the south during the afternoon. With
considerably less cloud cover than today, temperatures will top
out close to normal in the lower 90s. /22/

Sunday night through Wednesday: Any diurnal precip activity on
Sunday looks to taper down by Sunday evening, though southerly
flow will continue to advect a humid airmass back into the area. A
mid/upper trough will bring a cold front toward the region
Monday. Scattered airmass showers and storms will be possible
through the day, becoming more numerous into the afternoon with
increasing instability from daytime heating and the increasingly
moist airmass. The front will dip into our area Monday night into
Tuesday, with the highest rain chances Monday night into Tuesday
morning. There is some potential for more potent convection
developing along the front to our northwest then moving toward the
Delta Monday night, but given forecast marginal deep layer shear
and the overnight timing resulting in diminishing instability, a
severe threat remains uncertain and we have opted not to advertise
such pending better support from guidance. We will also need to
monitor the potential for flash flooding given the deep layer
moisture pooling ahead of the front with PW forecast to surpass 2"
(around the 90th percentile of model climatology with moisture
transport in a similar range).

Though the front looks to hang up over our area then retreat
northward, we will see a brief intrusion of drier air Tuesday into
very early Wednesday. The surface high in the wake of this front
will be quick to shift eastward from the Ohio Valley into the Mid-
Atlantic. Once again, moisture will modulate back northward by
late Wednesday with more humid conditions beginning to return and
isolated to scattered diurnal convection back in the picture
mainly over southern portions of the area.

Thursday into next Saturday: Typical summertime heat and humidity
are anticipated heading into the end of next week, with daily
diurnal convection around. A building ridge to our west will
result in warmer and drier conditions over the western half of the
area with not quite as warm conditions and somewhat greater
diurnal convection farther east on Thursday and Friday. By
Saturday, another upper trough over the northern Plains will begin
to impinge upon the southern CONUS ridge axis, though model
solutions vary with respect to how much. We could see rain chances
increasing again next weekend if solutions with a deeper trough
verify. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  92  74  88 /  22  23  11  69
Meridian      68  91  71  87 /  52  25  13  68
Vicksburg     73  94  76  91 /   8  18  11  71
Hattiesburg   72  90  73  87 /  23  48  18  71
Natchez       73  91  74  89 /   6  42  17  70
Greenville    72  93  76  89 /   4   4   3  76
Greenwood     69  93  75  88 /  12   9   5  79

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS
Hazardous weather outlook, Jun 19, 1:21 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
221 PM CDT Sat Jun 19 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
221 PM CDT Sat Jun 19 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

20

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Jackson/Brandon,MS radar (KDGX), 80 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 19, 6:30 PM CST
Where
Warren County, 1.38 mi S of Blakely
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
32.430, -90.820

A large tree branch was blown down and took down a power line on the north side of Vicksburg.

Flash Flood, Forrest

When
June 24, 6:15 PM CST to 7:30 PM CST
Where
Forrest County, 0.93 mi WNW of Hattiesburg to 1.56 mi NNW of Hattiesburg
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
31.324, -89.335

Hardy Street from 31st Avenue to 38th Avenue was flooded, and three vehicles were stranded in floodwaters beneath the 4th Street bridge.

Flash Flood, Lamar

When
June 24, 6:15 PM CST to 7:30 PM CST
Where
Lamar County, 1.3 mi E of Wardwell Station to 1.36 mi E of Wardwell Station
Cause
Heavy Rain
Property damage
$31,000
Reported by
Emergency Manager
Coordinates
31.331, -89.348

A few vehicles were stranded in street flooding along Thornhill Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977342, 977346, 977349.